Wisconsin, 2017

Hail in Wisconsin, July 9, 2017

July 9, 2017 · NWS ARX · 2 events in 1 county or zone

A line of thunderstorms moved across portions of western Wisconsin during the evening of July 9th. Some of these storms dropped penny to nickel sized hail near Sparta and Cataract (Monroe County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across portions of western Wisconsin during the evening of July 9th. Some of these storms dropped penny to nickel sized hail near Sparta and Cataract (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 9, 5:31 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 5:31 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 PM CDT Sun Jul 9 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 146 PM CDT Sun Jul 9 2017

Two time frames of concern in the short term. The first is tonight
with the second coming Tuesday night.

As noted earlier, confidence has increased concerning the severe
weather threat tonight. Water vapor satellite shows a short wave
trough dropping south/southeast out of Manitoba into the Upper
Midwest. This wave will continue to move south/southeast and
through the upper Mississippi River Valley tonight. As the wave
moves across, it should produce moderate pv advection in the
500-300 mb layer. In the low levels, a warm front is in place from
west central Minnesota into the southeast part of the state. As
the short wave trough approaches the warm front, the increasing
low level moisture transport will become strong and be focused
right on the front. The isentropic up glide in the strong low
level warm air advection is expected to be in excess of 10 ubar/s
on the 310K surface. All this will be more than enough forcing for
convection to initiate over central Minnesota late this afternoon.
This activity should then upscale into a forward propagating MCS
and drop southeast along the gradient of 1500-2500 J/Kg ML CAPE.
Precipitable waters should approach 2 inches ahead of the MCS
leading to locally heavy rains. Given the forward speed of the
system, the rain should not last long enough to be much of a
flooding concern outside of urban areas. Of more concern with this
system is the potential for damaging winds. Lapse rates of 7 to 8
C/km are expected to be in place up through the mid levels of the
atmosphere as the MCS moves in. With 35 to 40 knots of 0-3 km
shear and the shear vectors nearly parallel to the expected storm
movement, the potential exists for this system to produce a swath
of damaging winds as it tracks through the area. The SPC day 1
outlook has been upgraded to enhanced for this possibility.

The next time frame of concern then will be Tuesday night. Another
short wave trough crossing southern Canada early in the week will
again drop southeast across the Upper Midwest into the Great
Lakes. This wave looks to produce weak to moderate pv advection in
the 500-300 mb layer across Minnesota and Wisconsin Tuesday night.
The low level moisture transport should become strong ahead of the
wave. Some differences between the 09.12Z NAM and GFS on where
this moisture transport will be focused. The NAM has this across
southern Minnesota into central Wisconsin while the GFS is a bit
farther north across central Minnesota into northern Minnesota.
Both models indicate another round of heavy rain will be possible
with this system, and if the NAM is correct, it could be over some
of the same areas that get heavy rain tonight leading to a
flooding threat. In addition, there will be a chance for another
round of damaging winds. The shear should be on the order of 40
knots or so and looks to be mainly in the 0-3 km layer. The SPC
day 3 outlook already has a slight risk across much of Minnesota
into northwest Wisconsin.

.LONG TERM...(Wednesday through Sunday)
Issued at 146 PM CDT Sun Jul 9 2017

The bulk of this time period looks to be dry as high pressure
aloft and at the surface controls the region. By next weekend, the
upper level ridge is expected to amplify over the Rockies setting
up a northwest flow over the Great Lakes. Both the GFS and 09.12Z
ECMWF drop a short wave trough across Ontario and the Great Lakes
Friday night into Saturday. This will push a cold front across
the region with a chance for some showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Jul 9 2017

All eyes are focused to the north the next few hours as storms are
expected to develop along a warm front over west-central
Minnesota. Those storms should organize into a line and sink
southeastward toward RST and LSE roughly 04-06Z, though the exact
timing could slip an hour either way. Any storms could produce
strong and gusty winds and brief IFR conditions. As those storms
depart, the potential remains for lower stratus to develop along
and behind a cold front slipping south through the area, with a
round of MVFR ceilings expected for many areas from just after
sunrise through early afternoon, before mixing out into the
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Lawrence
Hazardous weather outlook, Jul 9, 11:39 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1239 PM CDT Sun Jul 9 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1239 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible this afternoon, mainly across
Wisconsin. Severe weather is not expected.

Another round of storms will occur tonight, some of which are
expected to be severe. Damaging winds, heavy rain and hail are
the threats. Timing for the severe storms looks to be after 9 pm,
continuing into the overnight hours. The higher chances for the
severe storms will be southwest of Interstate 94.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of severe storms could occur late Tuesday afternoon
and Tuesday night. Damaging winds, hail and heavy rain will be the
main threats.

There will be periodic thunderstorm chances into next weekend. It
is too early to discern any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible for late this evening into the
overnight hours. Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/JM

In the hours before

Special weather statement, Jul 9, 8:49 PM CST, 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
949 PM CDT Sun Jul 9 2017

MNZ079-086>088-094-095-WIZ032-033-100500-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Alma, Arcadia, and Whitehall
949 PM CDT Sun Jul 9 2017

...Strong Storms Moving In...

Strong thunderstorms will moves southeast across much of southeast
Minnesota and parts of far western Wisconsin through midnight.
The storms will produce very heavy rainfall, wind gusts to 30 mph,
and possibly small hail.

Some of the storms could become severe with a large hail and
damaging wind threat.

If you have outdoor plans this evening, be prepared to take
shelter inside as these storms approach.
Special weather statement, Jul 9, 9:36 PM CST, 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1036 PM CDT Sun Jul 9 2017

IAZ008-009-MNZ079-086>088-094>096-WIZ032>034-041>044-053-100500-
Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-
Including the cities of Osage, Cresco, Wabasha, Dodge Center,
Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia,
Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston,
Friendship, and Viroqua
1036 PM CDT Sun Jul 9 2017

...Strong Storms Moving In...

Thunderstorms will continue to spread across southeast Minnesota
and portions of western Wisconsin through midnight. Some of the
storms will be strong producing very heavy rainfall, wind gusts to
30 mph, and hail to 1/2 inch.

A few storms could become severe with a large hail and damaging
wind threat.

If you have outdoor plans this evening, be prepared to take
shelter inside as these storms approach.

The radar

The La Crosse radar (KARX), 35 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Monroe

When
July 9, 9:48 PM CST to 9:55 PM CST
Where
Monroe County, 1.49 mi W of Angelo
Measured
0.75 in hail
Reported by
Public
Coordinates
43.970, -90.810

Hail, Monroe

When
July 9, 9:57 PM CST
Where
Monroe County, 0.85 mi NW of Cataract
Measured
0.88 in hail
Reported by
Public
Coordinates
44.090, -90.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707973, 707974.